MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER HET; ELECTROSURGICAL, CUTTING & COAGULATION & ACCES

COVIDIEN MFG DC BOULDER HET; ELECTROSURGICAL, CUTTING & COAGULATION & ACCES
Model Number 180-1022
Medical Device Problem Codes Overheating of Device (1437); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a het (hemorrhoid energy therapy) case, the doctor treated the patient's hemorrhoids at 3 o'clock, 7 o'clock, and 11 o'clock positions.During the procedure they noticed that the temperature of the forceps was decreasing slower than usual.They instructed dr.(b)(6) to take the forceps out of the patient after each treatment until the forceps went back to room temperature.The patient did not call with any post procedure complications.However, approximately 10 days post procedure, the doctor called to inform that the patient went to the er (emergency room) due to bleeding from the rectum.
 
Event or Problem Description
According to the reporter, during a het (hemorrhoid energy therapy) case, the doctor treated the patient's grade 2 internal hemorrhoids at 3 o'clock, 7 o'clock, and 11 o'clock positions.During the procedure they noticed that the temperature of the forceps was decreasing slower than usual about 1-2 degrees per second.It took about 20 seconds for it to go from 55 degrees to 35 degrees when it usually takes about 5 seconds.They also informed that the typical het treatment settings approach was 1 effect and 6 watts to start with, then may increase wattage to 8 if desired "charring" was not achieved, and sometimes may go up on effect 2 with 6 watts if still did not achieve the desired effect.That time they went higher on wattage than his usual.First round was 1 and 6 for all 3 of the locations in this case.Then 2 and 6 for 3 o'clock then 1 and 8 for other 2 locations.There were 2 treatments done per hemorrhoid.Typically, the physician was doing one round on each area to start then perform retroflexion to see effect and decides on a second round based on the response.They instructed dr.Patel to take the forceps out of the patient after each treatment until the forceps went back to room temperature.The patient did not call with any post procedure complications.However, approximately 10 days post procedure, the doctor called to inform that the patient went to the er (emergency room) due to bleeding from the rectum.The patient was profusely bleeding.Blood pressure went down, altered mental status so fluid and 2 units of blood were given.The active bleeding appeared to be from one of the areas.There were epinephrine and 4 clips on the ulcer.Patient was kept intubated overnight since she was unstable but was also extubated the next day.As a discharge regimen, the patient was given a stool softener mirilax and hydrocortisone cream to apply usually.The patient started taking nsaid (non-steroidal anti-inflammatory drugs - ibuprofen 3x/day -(800 mg total daily dose).It was taken for wrist pain which started 2 days before emergency department presentation, despite instruction to patient to avoid nsaid for 2 weeks.The patient was not on antithrombotic.
 
Additional Manufacturer Narrative
Additional information: b5, d3 (mfr name, street 1, mfr city, mfr region, postal code), g1, g3 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HET
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder,co CT 80301 3299
Manufacturer (Section G)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder,co CT 80301 3299
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key14434834
Report Number1717344-2022-00605
Device Sequence Number5106932
Product Code GEI
UDI-Device Identifier10884521511132
UDI-Public10884521511132
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K140422
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number180-1022
Device Catalogue Number180-1022
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer08/01/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date08/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient SexUnknown